Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 28, NWS Jackson, KY

March 20, 2002Breathitt County, Johnson County, Magoffin County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 20, 2002, 7:12 AM EST for Breathitt County, Johnson County, Magoffin County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2002, 7:12 AM EST (12:12 UTC)
Expired
Mar 20, 2002, 1:00 PM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Breathitt County, KY, Johnson County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 24 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 201212
FFWJKL
KYC025-115-153-201800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
710 AM EST WED MAR 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY
  MAGOFFIN COUNTY
  BREATHITT COUNTY

* UNTIL 100 PM EST

* AT 705 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF 
MODERATE TO HEAVY RAIN MOVING OVER THE AREA. RAINS OF ONE HALF TO 
ONE INCH WILL OCCUR IN MANY LOCATIONS BY 10 AM THIS MORNING.

RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. RESIDENTS LIVING ALONG STREAMS AND CREEKS 
SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:25 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 20, 2:25 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
225 AM EST WED MAR 20 2002

A NEARLY STATIONARY SURFACE TROUGH...FROM SOUTHWEST TO NORTHEAST
KY...WILL FOCUS TRAINING CLUSTERS OF SHOWERS TODAY. THE NGM...ETA
AND AVN MODELS SHOW THAT THE TROUGH WILL BE SLOW MOVING. THE AREA OF
MOST CONCERN FOR THIS MORNING WILL BE THE EASTERN KY FOOTHILLS WEST
OF A LINE FROM JOHNSON COUNTY TO MCCREARY COUNTY. THE TROUGH WILL
SLOWLY DRIFT SOUTHEAST THROUGH THAT AREA UNTIL AROUND NOONTIME...
AND THEN OVER THE COUNTIES WITH HIGHER TERRAIN EAST OF THE LINE THIS
AFTERNOON. THE ETA AND AVN MODELS SHOW A DOUBLE JET STRUCTURE AT 300
MB OVER EASTERN KY THIS AFTERNOON WHICH COULD ENHANCE THE RAINFALL.
ALTHOUGH THE LATEST QPF GUIDANCE FROM THE HPC INDICATES AROUND A
HALF INCH OF AREAL AVERAGE RAINFALL DURING THE NEXT 24 HOURS...
AT LEAST AN INCH SEEMS POSSIBLE BEFORE THE RAIN ENDS THIS EVENING.
FOR THURSDAY...AN ARCTIC COLD FRONT TO THE NORTH WILL PASS THROUGH
LATE IN THE DAY...WITH A SLIGHT CHANCE OF A RAIN SHOWER. IT WILL
TURN SHARPLY COLDER THURSDAY NIGHT WITH FRIDAY MORNING LOWS AROUND
20. THE NGM MOS TEMPERATURE FORECASTS LOOK MUCH TOO WARM...SO THE
AVN IS PREFERRED.

THE FORECASTS FOR FRIDAY THROUGH TUESDAY LOOK GOOD AND WILL NOT BE
CHANGED.

IFPS/GFE...THE AVN MOS TEMPERATURES AND WINDS WILL BE USED TO
POPULATE THE GRIDS FOR THE FIRST FOUR PERIODS.

PRELIMINARY CCF...
JKL 53/41 54/20  9122
LOZ 58/41 57/20  9122

.JKL...FLOOD WATCH FOR MOST OF EASTERN KENTUCKY THROUGH THIS
AFTERNOON.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:43 AM ESTFlash Flood WarningJKLClay, Floyd, Knott, Knox, Leslie, McCreary and 4 more6 hr
Mar 20, 8:22 AM ESTFlash Flood WarningJKLBell, Harlan, Letcher, Pike6 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.